FDA Raises death count from kratom, a natural opioid
We wrote this past November about the dangers of the natural opioid kratom, and the concerns that were being raised by the U.S. Food and Drug Administration. Kratom goes by many names, including but not limited to: thang, kakuam, thom, ketom and biak. The “natural opioid” is often seen as a safe alternative for those looking to deal with opioid withdrawal symptoms. In November of 2017, the FDA linked kratom to “hundreds of calls to poison control centers” and 36 deaths. The known death toll now stands at 44. Statistics like these alone would be enough to cause concern, but when you factor in that kratom is being marketed in products as part of an “herbal supplement”, its widespread use is even more troubling.
With poison control center calls and deaths directly tied to the opioid increasing, the FDA is now taking the necessary steps for the “recall and destruction of a ‘large volume’ of potentially deadly dietary supplements containing this herb…” While it’s often seen and marketed as a safe alternative to opioids, FDA studies show that “compounds contained in kratom are opioids and are expected to have similar addictive effects as well as risks of abuse, overdose, and in some cases, death…"
Experts want current and potential kratom users to understand that opioids and katrom are the same thing. As FDA spokesperson Lyndsay Meyer made clear stating, “People are using kratom to get off opioids, when in fact it is opioids," she said. "Heroin comes from a plant. Just because it comes from a plant doesn't mean it's safe…" The FDA has left nothing up for debate when it comes to kratom, it doesn’t consider it safe for consumption in any form.
To learn more about the dangers of kratom, click here: http://cbsn.ws/2CHZMF4
For our previous post on the dangers of kratom and opioid alternatives, follow this link: http://bit.ly/2oxYvwd